Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at Aug 22, 2021, 1:48 PM EDT for Collier County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 1:48 PM EDT (17:48 UTC)
- Expired
- Aug 22, 2021, 2:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Miami, FL
- Hail
- 0.00 in
- Wind
- 40
County Collier County, FL
The radar
The Miami radar (KAMX), 97 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WWUS82 KMFL 221748
SPSMFL
Special Weather Statement
National Weather Service Miami FL
148 PM EDT Sun Aug 22 2021
FLZ069-070-075-221830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
148 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 230 PM EDT...
At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Plantation Island, or over Chokoloskee, moving northwest at 15 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Fakahatchee Strand State
Preserve and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2604 8148 2602 8113 2577 8114 2565 8129
2571 8135 2573 8134 2574 8139 2584 8149
TIME...MOT...LOC 1748Z 141DEG 12KT 2584 8136
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
Hadi/BNBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 22, 12:25 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 22, 12:25 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Miami FL 1225 PM EDT Sun Aug 22 2021 .AVIATION(18Z TAFS)... Focus for afternoon SHRA/TSRA should focus generally inland from the terminals, with the possible exception of KAPF. Onshore winds around 10-12 kt this afternoon, decreasing to around 5 kt by early evening. Similar conditions anticipated for Monday. && .PREV DISCUSSION... (Issued 1010 AM EDT Sun Aug 22 2021) UPDATE... Moisture channel imagery this morning reveals high level clouds across the area in association with upper troughing across the eastern States. Relatively drier conditions were evident aloft in association with a deep anticyclone over the Southern Plains and along the leading edge of a Saharan Air Layer (SAL) located across the Bahamas. The 22.12z MFL sounding sampled a moist low-level airmass characterized by a precipitable water value of 1.9 inches. Modifying the morning sounding suggests steepening lapse rates this afternoon and evening (to ~6 deg/km in the mid levels) with cool-ish temperatures aloft and good surface heating. This along with plentiful surface-based instability suggests a conditional environment for strong thunderstorms this afternoon. As mentioned (and as anyone who's been outside this morning can likely attest) it's plenty humid. So moisture really isn't an issue for thunderstorm development today. However with no weather feature readily presenting itself forcing for ascent will be limited to what we can achieve from the inland advancing sea breezes this afternoon. So lift is a bit more iffy. In addition, the drier/dusty air aloft from the advancing SAL should arrive by this evening as well, which is another inhibiting factor. So while thunderstorm development is expected today (primarily for inland areas this afternoon and evening), coverage may be a bit less than what one would ordinary expect given the available moisture and instability. That said, can't rule out a few stronger storms today within the conditional environment *if* any taller/stronger updrafts are able to get going. Otherwise heat is the main story with highs in the 90s and heat index values generally around 105 degrees today. The going forecast is in good shape and only made a few small changes to adjust for the latest radar and satellite trends, in addition to the latest output from the convection allowing models. PREV DISCUSSION... (Issued 712 AM EDT Sun Aug 22 2021) AVIATION(12Z TAFS)... Morning SHRA and perhaps an isolated TSRA are possible around the Atlantic terminals through early afternoon before the focus shifts inland. The exception is at KAPF where TSRA is possible from mid to late afternoon. Otherwise look for onshore winds around 10-15 kt this afternoon, decreasing to around 5 kt by early this evening. PREV DISCUSSION... (Issued 248 AM EDT Sun Aug 22 2021) SHORT TERM (Now through Monday)... Through the remainder of the weekend and into the start of the new workweek, we'll be watching two features that will play a significant role in rain/storm chances across interior South Florida. First, a weak inverted trough will move closer to the region. This will have plenty of low level moisture associated with the trough axis. Second we will be watching the plume of dry air aloft (SAL) begin to move over the region. With the moist low levels and drier upper levels, think that coverage of convection, especially during the normal diurnal cycle will increase somewhat when compared to the last couple of days. First, with insolation during the day, expect some mixing of drier air across the interior. But this will be limited due to a strengthening low level flow and evapotranspiration. It's the wet season so mid 60 dew points being advertised by some global guidance seems a bit far fetched with a green and moist Everglades. NBM dew points or a slight nudge upward seem to be the best fit for now. Why is this important? Instability for storms. The better boundary layer moisture and steeper mid-level lapse rates will support more convection development. The drier air in the upper levels seem to be a bit of a limiting factor, but any strong/wide updrafts could gain some "decent" vertical height. A mid level weakness within the ridge will help cool those levels just enough to contribute to a small hail threat. DCAPE is within the favorable category, especially during the late afternoon or early evening hours for a strong wind gust or two. Conditional, but a nonzero strong/severe storm across the interior or Lake Okeechobee region cannot be ruled out either day. Overnight the convection will shift to over the waters, but with the SAL making an appearance this should be rather limited in terms of coverage and intensity. LONG TERM (Monday Night through Saturday)... Medium-range model guidance depicts a deep-layer subtropical ridge remaining centered over the western Atlantic waters, and the NASA/GMAO Dust Aerosol Optical Thickness model shows the Saharan Air Layer (SAL) persisting along the southern periphery of the ridge and across South Florida through at least Thursday prior to lifting out of the region. While the dry/dusty mid-level air should principally limit shower and thunderstorm activity across the area, a band of enhanced moisture along the western periphery of the subtropical ridge (trailing Henri) could offset the mid- level drying associated with the SAL to an extent -- allowing for at least isolated to scattered shower and thunderstorm development each day. With prevailing east-southeasterly low/mid-level flow across the area, any showers and thunderstorms that do develop should become focused over the interior and Gulf Coast during the afternoon/evening hours each day. With steep mid-level lapse rates remaining in place across the region (approaching 7-8 C/km at times), a few strong storms could become possible each day -- though this will be dependent on both the strength of the convective inhibition at the base of the steep lapse rates and how dry the low/mid-levels become in the presence of the SAL. Depending on the amount of subsidence across the area, haze could also become possible prior to the development of convection each day. Another noteworthy feature that both the GFS and ECMWF have come into general agreement on is a mid/upper-level inverted trough/low which should advance westward across the Bahamas toward South Florida through mid/late-week. As this feature approaches the area, cool mid-level temperatures could move over South Florida, in addition to a modest increase in moisture and strengthening low-level gradient flow. We will need to monitor the evolution of this feature, as this could also support the development of a few strong storms across the area -- though large uncertainty remains at this time. Maximum temperatures will be slightly above average across the interior and Gulf Coast each day, while the prevailing east- southeasterly flow should keep the east coast metros near normal. With that said, warm overnight temperatures can be expected along the east coast metros due to the persistent onshore flow. AVIATION(06Z TAFS)... A few isolated showers along the Atlantic this morning. Can't rule out a rumble of thunder or two, but the odds are too low to mention at this point. Conditions should clear our later this afternoon allowing for mostly VFR conditions. APF will be the terminal to watch this afternoon. Around 18z, winds are expected to shift to a SW direction. Also, showers and storms will be possible around the same time. Short fused tempos may be needed if coverage is a bit higher than currently anticipated. MARINE... Mostly favorable marine conditions through the period; however, diurnally driven convection will be possible through the period, very similar to a typical summer pattern. Locally higher seas and gusty winds will be possible in the strongest convection. BEACHES... An onshore wind regime will maintain a rip current threat for the Palm Beaches this weekend. This risk may expand to the remainder of the Atlantic beaches by early next week. && .PRELIMINARY POINT TEMPS/POPS... Miami 81 92 81 92 / 20 30 10 20 West Kendall 79 93 79 93 / 20 30 10 20 Opa-Locka 79 92 80 92 / 20 30 10 20 Homestead 79 91 79 91 / 20 30 10 20 Fort Lauderdale 81 91 81 91 / 20 30 10 20 N Ft Lauderdale 81 91 81 92 / 20 30 10 20 Pembroke Pines 79 92 79 92 / 20 30 10 20 West Palm Beach 79 92 80 92 / 20 30 10 20 Boca Raton 80 91 81 91 / 20 30 10 20 Naples 78 92 78 92 / 30 40 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Update/Aviation...SPM Today through Monday and Marine...Frye Monday Night through Saturday...Weinman Visit us at weather.gov/miami Follow us on Facebook and Twitter at: www.facebook.com/nwsmiami www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 22, 8:12 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 812 AM EDT Sun Aug 22 2021 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 230015- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 812 AM EDT Sun Aug 22 2021 ...A Strong Storm or Two Possible Interior & Gulf Coast... ...Heat Index Values at or Above 105 Degrees Today... ...Moderate Risk of Rip Currents East Coast Beaches... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: Isolated to scattered showers and thunderstorms are possible, mainly over interior South Florida and the Gulf Coast region this evening. The primary threat is lightning, gusty winds, small hail, and brief heavy rainfall. Temperatures: Heat index values will rise up to or in excess of 105 degrees across portions of interior South Florida. Hail: Small hail may be possible in the strongest storms this afternoon across the Gulf Coast and Lake Okeechobee Region. Wind: Strong to near severe wind gusts will be possible with the strongest storms across the Gulf Coast and Lake Okeechobee Region. Rip Currents: A moderate rip current risk exists for the east coast Beaches. Waterspouts: A few waterspouts are possible over the South Florida coastal waters. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated to scattered thunderstorms, heat indices in the lower to mid 100s, and rip currents are the main hazards through the upcoming workweek. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Aug 22, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
148 PM EDT Sun Aug 22 2021
FLZ069-070-075-221830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
148 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 230 PM EDT...
At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Plantation Island, or over Chokoloskee, moving northwest at 15 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Fakahatchee Strand State
Preserve and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2604 8148 2602 8113 2577 8114 2565 8129
2571 8135 2573 8134 2574 8139 2584 8149
TIME...MOT...LOC 1748Z 141DEG 12KT 2584 8136
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Hadi/BNBThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:50 PM EDT | Special Marine Warning | MFL | 40 min | |
| Aug 22, 2:21 PM EDT | Special Weather Statement | MFL | Collier | 39 min |
| Aug 22, 2:53 PM EDT | Special Weather Statement | MFL | Collier | 52 min |
| Aug 22, 3:24 PM EDT | Special Weather Statement | MFL | Hendry | 51 min |
| Aug 22, 3:36 PM EDT | Special Weather Statement | MFL | Palm Beach | 39 min |
| Aug 22, 4:03 PM EDT | Special Weather Statement | MFL | Palm Beach | 42 min |
| Aug 22, 4:45 PM EDT | Special Weather Statement | MFL | Broward | 45 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.